High Wind, Muskingum
- When
- April 28, 3:38 AM EST to 5:00 AM EST
- Where
- Muskingum forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania. The highest recorded wind gust was 59 MPH at the Zanesville, OH airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 1:51 AM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 251 AM EDT THU APR 28 2011 .SYNOPSIS... SHOWERS WILL DIMINISH TODAY AS A COLD FRONT EXITS TO THE EAST. EXPECT BREEZY CONDITIONS TODAY IN THE WAKE OF THE FRONT. UPPER LEVEL LOW PRESSURE MAY BRING A FEW SHOWERS TO THE AREA TONIGHT AND FRIDAY. DRY AND MILD CONDITIONS ARE EXPECTED FOR SATURDAY...WITH THE NEXT SYSTEM APPROACHING THE AREA FOR SUNDAY BRINGING A CHANCE OF SHOWERS. && .NEAR TERM /THROUGH TONIGHT/... A COLD FRONT IS BEGINNING TO PUSH TO THE EAST...CURRENTLY ENTERING WESTERN OHIO. WIDESPREAD SHWRS/TSTMS AHEAD OF THE FRONT ARE MOVING INTO CENTRAL PA/MD...WITH SCATTERED ACTIVITY FURTHER TO THE WEST. EXPECT SOME CHANCE OF SHOWERS AND PERHAPS AN ISOLATED TSTM AS THE FRONT MAKES ITS CROSSING...BUT THE GREATEST FORCING WELL TO THE EAST...DO NOT EXPECT ADDITIONAL SEVERE WEATHER. IN ADDITION...DEEP MOISTURE IS ALSO BEING SHUNTED TO THE EAST...THUS HEAVY RAIN POTENTIAL HAS DIMINISHED...THUS WILL CANCEL THE FLASH FLOOD WATCH. ANOTHER CONCERN FOR TODAY WILL BE THE WIND. WINDS AT 3000-5000 FEET WILL INCREASE TO 50-60 KNOTS AROUND SUNRISE...FALLING OFF RATHER QUICKLY THIS AFTN. SURFACE PRESSURE GRADIENTS SUPPORT SUSTAINED WINDS OF 20-25 MPH THIS MORNING...GRADUALLY DIMINISHING THIS AFTN/TNGT. WITH THE MAX WINDS ALOFT COMING AT TIME OF MINIMUM MIXED LAYER DEPTH...THINK ANY ADVISORY LEVEL GUSTS MAY BE ACHIEVED NEAR AN ISOLATED TSTM AND NOT OVER A SIGNIFICANT AREA...THUS WILL NOT ISSUE A WIND ADVISORY...USING GUSTS OF 35-40 MPH FOR MOST AREAS. UNDER COLD ADVECTION IN THE WAKE OF THE FRONT...EXPECT TEMPERATURES TODAY TO REMAIN STEADY IN THE UPPER 50S TO LOWER 60S. A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE EASTERN GREAT LAKES TNGT. ISOLATED TO SCATTERED SHWRS WILL WRAP AROUND THE LOW ACROSS THE AREA...WITH THE GREATEST COVERAGE NORTH OF PITTSBURGH AND ALONG THE RIDGES. SLIGHTLY BELOW NORMAL LOW TEMPERATURES WILL PREVAIL. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE UPPER TROUGH WILL EXIT FRIDAY...WITH HIGH PRESSURE BUILDING OVER THE AREA BY SATURDAY. RESIDUAL SHWRS WILL END BY FRIDAY AFTN...WITH MAINLY CLEAR SKIES FOR FRIDAY NIGHT/SATURDAY. COOL TEMPERATURES FRIDAY/FRIDAY NIGHT WILL REBOUND NICELY SATURDAY WITH HIGHS SATURDAY IN THE UPPER 60S TO LOWER 70S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE WILL MOVE OFFSHORE SATURDAY NIGHT...ALLOWING LOW PRESSURE OVER ONTARIO TO ADVANCE TO THE EAST. A COLD FRONT WILL EXTEND SOUTH THROUGH THE GREAT LAKES AND SOUTHWEST INTO THE CENTRAL PLAINS BY SUNDAY MORNING. THIS FRONT WILL MAKE SLOW PROGRESS TO THE EAST THROUGH EARLY NEXT WEEK. WILL CONTINUE TO USE CHANCE POPS LATE SUNDAY INTO TUESDAY. INSTABILITY WITH THIS SYSTEM IS DEPICTED AS MINIMAL...AND LIMITED TO MONDAY. THUS...WILL USE TSTMS FOR MONDAY AFTN/EVE...OTHERWISE LEAVE OUT OF THE FCST. WILL BEGIN TO DRY CONDITIONS OUT ON WEDNESDAY...ALTHOUGH SOME ENSEMBLE MEMBERS CONTINUE TO KEEP PRECIPITATION INTO THURSDAY. SEASONABLE TEMPERATURES SUNDAY/MONDAY WILL COOL TO BELOW NORMAL BY MIDWEEK. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... THE LINE OF SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE COLD FRONT ARE QUICKLY SWEEPING EASTWARD TONIGHT. THE COLD FRONT CURRENTLY ANALYZED OVER WESTERN OHIO WILL CONTINUE TO PROGRESS EASTWARD MAINTAINING MVFR CIG RESTRICTIONS THROUGH THE OVERNIGHT PERIOD. BASED ON CURRENT BUFKIT PROFILES AND RUC MODEL DATA...LOW LEVEL WIND SHEAR WILL BE POSSIBLE UNTIL THE FRONT PASSES WITH 60KT WINDS 2KFT ABOVE THE SURFACE. WIND GUSTS TO 25KT AND MAYBE GREATER WILL BE POSSIBLE WITH THE PASSAGE OF THE FRONT. VFR CONDITIONS SHOULD RETURN FOR THE DAY ON THURSDAY WITH ONLY MVFR RESTRICTIONS IN SCATTERED SHOWERS AS WRAP AROUND MOISTURE ASSOCIATED WITH THE UPPER LOW CROSSES THE REGION. ALTHOUGH THERE WILL BE PARTIAL CLEARING THURSDAY NIGHT INTO FRIDAY...SOME STRATUS AND SHOWERS COULD PERSIST. HIGH PRESSURE WILL BRING CLEAR WEATHER ON SATURDAY...WITH A COLD FRONT APPROACHING THE AREA ON SUNDAY. THIS WILL BRING SHOWERS AND RESTRICTIONS SUNDAY NIGHT INTO MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 400 AM EDT THU APR 28 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-291000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 400 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1131 PM EDT WED APR 27 2011
MDZ001-PAZ076-WVZ022-023-041-280430-
FAYETTE RIDGES PA-GARRETT MD-MONONGALIA WV-PRESTON WV-TUCKER WV-
1131 PM EDT WED APR 27 2011
...SHOWERS AND THUNDERSTORMS WITH POSSIBLE WIND GUSTS...
SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...TUCKER...PRESTON...MONONGALIA AND FAYETTE
RIDGES...
AT 1126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
MILES WEST OF FELLOWSVILLE TO 20 MILES SOUTHWEST OF PLEASANT RUN TO
38 MILES SOUTHWEST OF PLEASANT RUN...MOVING NORTHEAST AT 55 MPH.
THESE STORMS MAY GENERATE WIND GUSTS TO 50 MPH AND SOME SMALL HAIL
AS THEY CROSS THE RIDGES. SOME STRENGTHENING TO SEVERE LEVELS IS
POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
GLADESVILLE... NEWBURG... FELLOWSVILLE...
PLEASANT RUN... SAINT GEORGE... HANNAHSVILLE...
TUNNELTON... PARSONS... DAVISVILLE...
HAMBLETON... ROWLESBURG... HENDRICKS...
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3897 7952 3904 7979 3909 7979 3913 7985
3922 7982 3930 7992 3944 7993 3983 7938
3981 7935 3978 7939 3972 7939 3972 7924
3939 7917 3920 7947 3919 7947 3922 7935
3920 7929 3910 7934 3906 7929 3896 7936
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 AM EDT THU APR 28 2011
MDZ001-WVZ041-280615-
GARRETT MD-TUCKER WV-
115 AM EDT THU APR 28 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT AND TUCKER...
AT 112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
LANEVILLE...MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 55 MPH ARE
POSSIBLE WITH THE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ELK... LANEVILLE...
CANAAN VALLEY STATE PARK... BLACKWATER FALLS...
THOMAS... KEMPTON... GATZMER...
REDHOUSE... GORMAN... OAKLAND...
MOUNTAIN LAKE PARK... SWALLOW FALLS STATE PARK...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3899 7963 3923 7954 3920 7949 3936 7949
3970 7935 3970 7894 3947 7906 3939 7917
3934 7926 3929 7930 3929 7935 3920 7947
3919 7947 3922 7935 3920 7929 3910 7934
3908 7929 3906 7929 3895 7937SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 334 AM EDT THU APR 28 2011 OHZ048-057-280900- COSHOCTON-MUSKINGUM- INCLUDING THE CITIES OF...COSHOCTON...ZANESVILLE 334 AM EDT THU APR 28 2011 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS MUSKINGUM AND COSHOCTON COUNTIES THROUGH 5 AM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 422 AM EDT THU APR 28 2011 OHZ039>041-049-050-058-059-068-069-280930- TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY- BELMONT-NOBLE-MONROE- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA... EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE... STEUBENVILLE...CAMBRIDGE...MARTINS FERRY...ST. CLAIRSVILLE... BELLAIRE...BARNESVILLE...SHADYSIDE...BRIDGEPORT...CALDWELL... WOODSFIELD 422 AM EDT THU APR 28 2011 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS EAST CENTRAL OHIO THROUGH 530 AM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295496, 295501, 295499, 295500, 295503, 295498.